Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Nashville, TN

July 21, 2008Jackson County, Macon County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 2008, 4:04 PM CDT for Jackson County, Macon County, Smith County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 4:04 PM CDT (21:04 UTC)
Expired
Jul 21, 2008, 4:30 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Jackson County, TN, Macon County, TN, Smith County, TN

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:15 PM CDTHAIL 0.8811 N Carthage, TNNICKEL SIZE HAIL REPORTED ON DIFFICULT ROAD ABOUT 2 MI NORTH OF DIFFICULT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:44 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 212104
SVROHX
TNC087-111-159-212130-
/O.NEW.KOHX.SV.W.0152.080721T2104Z-080721T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN TENNESSEE...
  SOUTHEASTERN MACON COUNTY IN TENNESSEE...
  NORTHEASTERN SMITH COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...

* UNTIL 430 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
  CARTHAGE...OR 10 MILES WEST OF GAINESBORO...AND MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF CARTHAGE BY 430 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3647 8571 3623 8570 3624 8575 3626 8579
      3624 8580 3621 8578 3620 8580 3621 8598
      3648 8593
TIME...MOT...LOC 2104Z 003DEG 9KT 3638 8583

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 212112
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT MON JUL 21 2008

TNC087-111-159-212130-
/O.CON.KOHX.SV.W.0152.000000T0000Z-080721T2130Z/
SMITH TN-JACKSON TN-MACON TN-
411 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MACON...WESTERN JACKSON AND NORTHEASTERN SMITH
COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
CARTHAGE...OR 10 MILES WEST OF GAINESBORO...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF CARTHAGE BY 430 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3647 8571 3623 8570 3624 8575 3626 8579
      3624 8580 3621 8578 3620 8580 3621 8598
      3648 8593
TIME...MOT...LOC 2111Z 003DEG 9KT 3636 8583

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:41 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 21, 3:41 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT MON JUL 21 2008

.DISCUSSION...
DEVELOPING UPPER LOW OVER THE GREAT LAKES WILL ALLOW AN UPPER TROUGH
TO AMPLIFY OVER MUCH OF THE EASTERN THIRD OF THE COUNTRY THROUGH
WEDNESDAY. TROUGH AXIS WILL EXTEND SOUTHWARD ACROSS THE MID STATE
WITH A RATHER ACTIVE NW FLOW ALOFT.

ALREADY SEEN WITH THE ACTIVE FLOW IS A COMPLEX OF STORMS WHICH IS
CURRENTLY MOVING SOUTHWARD ACROSS THE NORTHERN PLATEAU. THIS
ACTIVITY WILL PERSIST AND ENOUGH INSTABILITY IS PRESENT SO AS TO
WARRANT A SVR TSTM WATCH WHICH WILL REMAIN IN EFFECT UNTIL 8 PM
THIS EVENING.

FOR TONIGHT...NW FLOW REMAINS IN TACT BUT OTHER THAN THE CURRENT
CONVECTION IN OUR EASTERN COUNTIES...AREAS WEST OF THE PLATEAU
MAY NOT SEE MUCH IN THE WAY OF CONVECTION. NEVERTHELESS...SOME
WEEK PVA MAY MOVE ACROSS THE AREA TOWARD 12Z. THUS...LOW POPS WILL
BE NEED FOR THE OVERNIGHT. POPS WILL NEED TO BE ELEVATED SOME
ACROSS THE PLATEAU PER THE WATCH AS WELL AS THE LATEST RADAR
TRENDS JUST PRIOR TO 4 PM.

ON TUESDAY...ASSOCIATED FRONTAL BOUNDARY BEGINS TO MAKE SOUTHWARD
PROGRESS AND WILL BE MOVING SOUTH OF THE OH RIVER IN THE AFTERNOON.
BY 00Z...SHOULD SEE SCT ACTIVITY ACROSS NORTHERN AREAS AND ISOL
STORMS FOR THE SOUTH. GOOD INSTABILITY TOMORROW AFTERNOON AND WE
COULD SEE A FEW SEVERE STORMS.

THE BEST CHANCE FOR SHOWERS AND STORMS...HOWEVER...WILL BE TUESDAY
NIGHT AS THE FROPA OCCURS AND THE BETTER UPPER DYNAMICS ARE IN
PLACE. WILL AGAIN INCLUDE THE RISK OF SVR WITH LARGE HAIL AND
DAMAGING WINDS BEING POSSIBLE.

AS FOR THE SHORT TERM TEMPS...WILL AGAIN TAKE THE OVER FOR LOWS
TONIGHT VERSUS THE MAV. THE REMAINING PERIODS LOOK OK.

IN THE EXT FCST...WE GET A BRIEF REPRIEVE FROM RAIN CHANCES ON WED
NT AND THU AS DRIER AND SOMEWHAT COOLER AIR MOVES IN. THIS WILL BE
SHORT LIVED AS MOISTURE INCREASES AND THE NW FLOW BECOMES ACTIVE
AGAIN. WILL INCLUDE 20-30 POPS FOR THU NT THROUGH SUN NT. THE HIGHER
30 POPS WILL BE ON SAT NT AND SUN WHEN A FRONTAL BOUNDARY APPEARS TO
EXERT ITS GREATEST IMPACT ON THE MID STATE.

AS THE TROUGH PULLS FURTHER EAST...HEIGHT RISES WILL AGAIN BE ON
ORDER ALTHOUGH THE UPPER HIGH STAYS TO OUR WEST. THAT ALL EQUATES
TO A RETURN TO HIGH TEMPS IN THE LOWER TO MID 90S AND LOWS IN THE
LOWER 70S.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  71  86 /  20  30  50  40
CLARKSVILLE    71  92  69  86 /  20  30  50  30
CROSSVILLE     68  89  66  79 /  60  30  50  40
COLUMBIA       73  95  71  86 /  20  20  50  40
LAWRENCEBURG   73  96  72  86 /  20  20  50  40
WAVERLY        72  93  70  86 /  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 21, 3:28 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT MON JUL 21 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-222030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
328 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT THIS
EVENING FOR AREAS NEAR AND IN THE CUMBERLAND PLATEAU REGION.
STORMS COULD PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...AND
DEADLY CLOUD TO GROUND LIGHTNING. THESE STORMS COULD ALSO PRODUCE
RAINFALL AMOUNTS OF 1 TO 2 INCHES. THIS WILL PRODUCE FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTHWARD...OUT OF THE OHIO VALLEY...INTO
MIDDLE TENNESSEE...TUESDAY NIGHT AND WEDNESDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE MID STATE...A FEW OF WHICH
COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. HEAVY
DOWNPOURS...AND MINOR LOCALIZED FLOODING...WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON THROUGH EARLY EVENING SPOTTER AND EMERGENCY
MANAGER ACTIVATION MAY BE NEEDED.

31

In the hours before

Local storm report, Jul 21, 4:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     6 ENE CELINA            36.58N 85.40W
07/21/2008                   CLAY               TN   LAW ENFORCEMENT

            REPORT OF TREES BLOWN DOWN IN THE MOSS COMMUNITY

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:49 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett27 min
Jul 21, 3:00 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett17 min
Jul 21, 3:33 PM CDTSevere Thunderstorm WarningOHXClay, Jackson27 min
Jul 21, 4:52 PM CDTSevere Thunderstorm WarningOHXDeKalb23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.